1. Patients launch a $1.27 million crowdfunding campaign for ME/CFS gut microbiome study.
    Check out the website, Facebook and Twitter. Join in donate and spread the word!
Time Change Equals Jet Lag, ME/CFS Style
Jody Smith marvels at how much difference one hour can make to those with ME/CFS, as much of the world has endured The Time Change in recent weeks ...
Discuss the article on the Forums.

Irritability with SAM-e (or maybe TMG)?

Discussion in 'Detox: Methylation; B12; Glutathione; Chelation' started by penny, Aug 2, 2011.

  1. penny

    penny Senior Member

    Messages:
    289
    Likes:
    134
    Southern California
    I'm on Fredd's protocol and just added SAM-e (200mg) and TMG three days ago. Since then I've been having increased irritability, anxiety and, well, I guess general bleakness. I'm thinking it's one of these supplements since it coincided with their addition and these negative effects seem to be worse in the evening (I take them in the late afternoon).

    So I'm wondering if anyone else has had negative effects from SAM-e or TMG?

    Thanks!
  2. aprilk1869

    aprilk1869 Senior Member

    Messages:
    294
    Likes:
    57
    Scotland, UK
    Have you tried taking 5 potassium tablets with plenty of water? I'm sure that people have described these kinds of symptoms when low on potassium.
  3. penny

    penny Senior Member

    Messages:
    289
    Likes:
    134
    Southern California
    I don't think it's potassium - there's none of the muscle weakness, dizziness or other low potassium symptoms (muscle cramps, constipation). I am supplementing with it already though.

    "Increased anxiety" is one of the side effects of SAM-e listed on several websites which is one of the reasons I thought it could be responsible. The irritability etc. is not extreme, just noticeable and not readily explained by any other supplements/life circumstances.

    The problem is most of the reviews for SAM-e are for treatment of depression (not ME) and I can't search the archives on PR for SAM-e (apparently it's too short or too common a word). So thought I'd see if anyone else here had experienced something similar.

    Regardless, I'll probably stop taking it for a bit, see if the symptoms go away and then maybe test it at a lower dose to see if it comes back.
  4. L'engle

    L'engle moderate ME

    Messages:
    944
    Likes:
    409
    Canada
    I started taking SAM-e today. I'll let you know how it goes. I as well had trouble searching for it.
  5. richvank

    richvank Senior Member

    Messages:
    2,717
    Likes:
    735
    Hi, Penny.

    I think Freddd posted that he is going to be visiting relatives and may not be on the forums as much for a while, so you might not hear from him on this issue. For what it's worth, I'll give you my thoughts on it. If you are on Freddd's protocol at the full dosages he recommends, I think it is likely that your methylation cycle was already being overdriven, so that it was making more SAMe than your body needs, and the excess was being shunted to glycine by the glycine N-methyl transferase reaction, to form sarcosine, which carries the excess methyl groups to the folate metabolism for recycle. Adding additional SAMe directly, or adding TMG, which feeds the BHMT reaction that also raises the production of SAMe, may just be contributing to an overproduction of SAMe that is already present. Because SAMe is important in the metabolism of the neurotransmitters, I think this could explain the symptoms you have experienced.

    If you want to check this out, the tests to run are the methylation pathways panel from Health Diagnostics and Research Institute, and the plasma 40-amino acids test offered by Metametrix, which can be obtained from www.directlabs.com without a doctor's order. These tests will give a picture of what is going on in the methylation cycle and related pathways.

    Best regards,

    Rich
  6. penny

    penny Senior Member

    Messages:
    289
    Likes:
    134
    Southern California
    L'engle - I'll be interested to hear if you have any effect from it, though hopefully it'll be a good effect for you :)

    Rich - I'm sure I don't understand this well, but what you describe makes sense. Too much SAM-e could equal overstimulation? Jumping around in wikipedia I *think* it looked like sarcosine increases NMDA receptor activation and NMDA is an excitotoxin, so maybe that's something of a straight line. I have a vague memory of some discussion here related to NMDA...I'll have to do some more searching and investigation. Thanks!

See more popular forum discussions.

Share This Page